Abstract 18056: High Dose Beta Blocker Use Does Not Increase the Frequency of Allergic Contrast Reaction in Coronary CT Angiogram Examinations: Results From the Advanced Cardiovascular Imaging Consortium
Background: A higher incidence of contrast reactions have been reported in atopic patients with the use of high dose beta blockers. High dose beta blockers are often used for heart rate control during coronary CT angiography (CTA) examinations. We sought to identify allergic complications in a large, multicenter, CTA registry.
Methods: Patients undergoing coronary CTA at 53 Michigan institutions from January 2009 to March 2013 and participating in the ACIC were retrospectively analyzed. Patients were separated into two categories, those with and those without history of contrast allergy. Exposure to beta blockers was noted, and allergic reactions during or after CTA examinations were noted. Allergic reactions were defined as rash/hives, respiratory complications, anaphylaxis, generalized itching, wheezing, and face swelling immediately after completion of CT coronary angiogram.
Results: Overall, 60 out of 26,725 patients included in the analysis had allergic complications (0.2%). Of the patients without a history of atopy that received high dose beta blocker, 42 out of 20206 (0.2%) patients had allergic complications when compared to 9/4725 (0.2%) of patients without high dose beta blockers (p= 0.81).
Of the patients with a history of allergy in the past, 8/876 (0.9%) had allergic complications as compared with 52 out of 24,931 (0.2%) of patients without a history of allergy (p=0.002). Among allergic patients who received beta blockers, there were 7 out of 779 patients (0.9%) that had allergic complications when compared to 1 out of 97 patients (1.0%) who did not receive beta blockers (p=1.00).
Conclusions: The overall incidence of allergic complications in patients undergoing coronary CT angiography is very low. The incidence of allergic reactions is higher in patients with a prior history of contrast allergy. There was no impact of high dose beta blockers on the incidence of contrast allergy in atopic patients.
- © 2013 by American Heart Association, Inc.